Is this PMR

Hya everyone.

GCA diagnosed 19 months ago I've successfully reduced pred to 5mg but just dropped to 4.5mg over a week ago and I'm in terrible pain.

Shoulders and back very painful during the night then in the morning easing off later. Paracetamol and naproxen do very little for me, bloods taken last week and GP appt on Wednesday so I'll see what that brings.

I reduced .5 mg every 6 weeks from 7.5mg then .5 mg every 8 weeks from 5 mg.

I usually feel a bit ' off ' for a about a week during the interim but I've gradually felt better, but this time as soon as I took the 4.5 mg pain hit me like a brick.

I'm wondering if I went back to 5mg would that get rid of the pain or will I work through it.

Thanks for all the great work

19 Replies

oldestnewest
  • Hi Pamela, I am so sorry the reduction caused such pain. One thing don't even try to tough it out over any period of time, it does not work and also it is pretty miserable and does not help you. Go back to the pred dose where you were comfortable. You have done very well in reducing so far, it sounds like you did it very methodically.

    Also it is not a good idea to take Naproxen with pred they are contra indicative. Did your doctor prescribe it to you? In addition Naproxen does not really make a blind bit of difference to PMR pain, the same is true for paracetamol. You may have relief because you have pain from something else of course.

  • Gp did prescribe naproxen for arthritis in knees and I do take ranitidine. I can't take omeprazole as I take clopidogrel.

    Thanks I'm going to back up to 5 mg.

  • Hope it is enough - if it isn't try a couple of days at a bit more and go straight back to 5mg if that works.

  • Hi Pamela, I know that you should not take a PPI such as Omeprazole with Clopidogrel. I think if you check you should not take an NSAID such as Naproxen with it either.

  • Oops will talk to GP

  • 5mg might work if you try it soon - leave it too long and it will be a real flare. However slowly you reduce you will not be able to get below the holy grail: the lowest dose that is enough to manage the inflammation as well as the higher doses. And I htink you are there!

    Otherwise - exactly what piglette has said!

  • Hi Pamela,

    As others have said you have dropped below the level Pred that you need at the moment. The fact that you have felt "a bit off" over the recent tapers, albeit only at 0.5mg , probably means it's the Pred has only just been enough for a while, and the drop to 4.5mg was the final straw.

    Hopefully an increase will sort things out for you.

  • Thanks I've already arranged my meds for tomorrow - back up to 5 mg 😋

  • Hi Pamela, I hope that you will be feeling good again soon.

  • I had GCA only and ran into the same problem.........this is an extract from the full story contained in our Newsletter 'You are Not Alone'.

    In late September (2010) I had pains in my legs and then began to ache in every

    muscle and bone. I thought, oh no, after all this time with GCA, am I developing PMR?

    A visit to my GP was necessary, we discussed the problem and I asked for a Vitamin D test. The GP agreed to this and the result was that I had low Vitamin D levels. The actual reading was 20 and the normal is between 48 – 145 in our Hospital Trust Area.

    My GP wanted to prescribe Calcichew, but I told him that the Vitamin D contained in those tablets was nowhere near what I was looking for. According to the research Eileen and myself had done and looking at other patients experiences, a dose of at least 40,000 units per day was necessary.

    My GP then consulted my Rheumatologist and back came the answer that Dekristol

    (Vitamin D) could now be pre-scribed in Primary Care in the Gateshead PCT area, and the dose to start off with was 20,000 units, twice a day for 10 days. Then an-other blood test. The prescription was duly written and sent to the Chemist. They were delivered in two days and within 5 days of starting the treatment, the aches and pain had disappeared by about 60%, by the end of the course 90%.

    I am now awaiting on the result of the second blood test. What is good is that it was not PMR.

    I wanted to share this with you all, as part of the problem is that, apart from not getting enough sun (which is 20 minutes per day – without slip, slap, slop) older people do not sit in the sun very much and also after we get to 60 our body is less able to hold onto or produce Vitamin D.

    So whether you have PMR or not, if you get aches and pains, it is not probably down to ‘old age’ more

    You can read the full article by following this link and then read Newsletter No 6 December 2010: pmr-gca-northeast.org.uk/gr...

    PS: I have taken 1,000 units per day since then as a maintenance dose (I buy them at Boots 90 tablets £5.10p) and Vit D stays stable.

  • Thanks - this is worth knowing.

  • Hi Pamela, I am fairly new to the game so just posing a question here so others can reply. Could your pain be prednisone withdrawal? I did a wean off prednisone for PMR and possible GCA. When I got to 5 mg my pain started getting worse but I persevered weaning. At 3 mg, the pain was much worse but again I persevered (since my rheumatologist had instructed me to do this telling me I had fibromyalgia). At 2 mg I started to improve and had six weeks of no pain. As I got to the end of the 1 mg month my pain started to reappear. Since then I have had to go back on prednisone starting with 15 mg (prescribed by my family doctor) and currently am on 12.5 mg without any pain. I can't say that the pain at the 3 mg mark was different just seemed much worse. I considered that at that point it was from prednisone withdrawal since I got better when I got to 2 mg. Can anyone describe the difference between return of PMR and pain due to prednisone withdrawal?

  • Pain due to pred withdrawal usually starts immediately, the first day you are at the new lower dose and then improves over time. Pain due to a flare more typically starts after a few days or even weeks and then gets worse over time. To be honest, nothing would persuade me to try another reduction if I was still in pain from the last - whatever a rheumy said. I would want to know WHY.

    Once you are at close to the 5mg level and below, the pain you experience may be neither - if your adrenal glands are not yet functioning enough to top up the corticosteroid level the pred dose provides that too can cause various aches and pains and feeling unwell which makes any aches and pains feel worse.

    At these low doses it isn't simple.

  • Thanks for replying.

    I feel this was completely different to anything I've felt before. I've previously discussed with my GP various different symptoms and put them down to withdrawal but I'm not prepared to take the risk of the awful pain I was in developing into full blown PMR. if I can catch it now and stay on a maintenance dose of 5 mg I'll be happier. I see GP today and see what happens.

    Over the last couple of days I have had niggles but nothing like I had so hopefully - fingers crossed.

  • Tell us a bit more about the pain that developed. Was it like the original PMR pain? Did anything relieve it?

  • I've never had PMR just GCA but when I went down to 4.5 mg after a couple of days I started to get right shoulder pain then left then both hips started after a couple of days. Gradually I stiffened up - during to night I couldn't lie in one place at times I had to sit on the side of the bed. As the morning progressed the pains eased but not not completely, meds did nothing for it all.

    I felt quite weepy , which isn't me at all.

  • Sounds as if it could be PMR appearing as a leftover from GCA - maybe you were diagnosed quickly enough never to experience PMR as a symptom. Though early night time pain that improves with movement is a symptoms of another form of inflammatory arthritis.

  • Just back from seeing GP - he thinks it may be because of reduction. So, I'm staying on 5 mg till late Aug then trying dead slow method. Let's hope eh ?

  • Heavens - a GP of sense! Fingers crossed!!!!!

You may also like...